Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: A multi-cohort collaboration

Caroline A. Sabin, Signe W. Worm, Rainer Weber, Peter Reiss, Wafaa El-Sadr, Francois Dabis, Stephane De Wit, Matthew Law, Antonella D'Arminio Monforte, Nina Friis-Møller, Ole Kirk, Christian Pradier, Ian Weller, Andrew N. Phillips, Jens D. Lundgren, S. Collins, F. Rosseau, S. P. Storfer, A. Sjøl, A. SawitzM. Rickenbach, P. Pezzotti, E. Krum, L. Gras, E. Balestre, A. Sundström, B. Poll, E. Fontas, F. Torres, K. Petoumenos, J. Kjær, S. Hammer, J. Neaton, D:A:D Study Group

Research output: Contribution to journalArticlepeer-review

656 Scopus citations

Abstract

Background Whether nucleoside reverse transcriptase inhibitors increase the risk of myocardial infarction in HIV-infected individuals is unclear. Our aim was to explore whether exposure to such drugs was associated with an excess risk of myocardial infarction in a large, prospective observational cohort of HIV-infected patients. Methods We used Poisson regression models to quantify the relation between cumulative, recent (currently or within the preceding 6 months), and past use of zidovudine, didanosine, stavudine, lamivudine, and abacavir and development of myocardial infarction in 33 347 patients enrolled in the D:A:D study. We adjusted for cardiovascular risk factors that are unlikely to be aff ected by antiretroviral therapy, cohort, calendar year, and use of other antiretrovirals. Findings Over 157 912 person-years, 517 patients had a myocardial infarction. We found no associations between the rate of myocardial infarction and cumulative or recent use of zidovudine, stavudine, or lamivudine. By contrast, recent-but not cumulative-use of abacavir or didanosine was associated with an increased rate of myocardial infarction (compared with those with no recent use of the drugs, relative rate 1·90, 95% CI 1·47-2·45 [p=0·0001] with abacavir and 1·49, 1·14-1·95 [p=0·003] with didanosine); rates were not signifi cantly increased in those who stopped these drugs more than 6 months previously compared with those who had never received these drugs. After adjustment for predicted 10-year risk of coronary heart disease, recent use of both didanosine and abacavir remained associated with increased rates of myocardial infarction (1·49, 1·14-1·95 [p=0·004] with didanosine; 1·89, 1·47-2·45 [p=0·0001] with abacavir). Interpretation There exists an increased risk of myocardial infarction in patients exposed to abacavir and didanosine within the preceding 6 months. The excess risk does not seem to be explained by underlying established cardiovascular risk factors and was not present beyond 6 months after drug cessation.

Original languageEnglish (US)
Pages (from-to)1417-1426
Number of pages10
JournalThe Lancet
Volume371
Issue number9622
DOIs
StatePublished - Jan 1 2008

Fingerprint Dive into the research topics of 'Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: A multi-cohort collaboration'. Together they form a unique fingerprint.

Cite this